Alert archive / South Dakota / Wind Advisories in 2012
Wind Advisory 34, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Jun 9, 2012, 2:49 PM MDT for 4 counties in South Dakota. It took effect at Jun 9, 2012, 9:00 PM MDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2012, 2:49 PM MDT (20:49 UTC)
- In effect from
- Jun 9, 2012, 9:00 PM MDT
- Expired
- Jun 10, 2012, 1:23 AM MDT
- In force
- 4 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 30 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 2255 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
250 WWUS73 KUNR 092049 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 249 PM MDT SAT JUN 9 2012 ...STRONG WINDS OVERNIGHT ACROSS MUCH OF NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA... .A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS WESTERN SOUTH DAKOTA TONIGHT AS A COLD FRONT MOVES EAST OF THE REGION. NORTHWESTERLY WINDS WILL INCREASE ACROSS MUCH OF THE AREA LATE THIS EVENING. THE STRONGEST WINDS WILL DEVELOP ACROSS THE NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA PLAINS...WHERE WIND GUSTS TO AROUND 50 MPH ARE EXPECTED. WINDS WILL GRADUALLY DECREASE EARLY SUNDAY MORNING. SDZ012-013-026-030-031-072>074-100500- /O.NEW.KUNR.WI.Y.0034.120610T0300Z-120610T1200Z/ BUTTE-NORTHERN MEADE CO PLAINS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...BELLE FOURCHE...FAITH...RAPID CITY... FOLSOM...WALL...STURGIS...UNION CENTER...HERMOSA 249 PM MDT SAT JUN 9 2012 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT SUNDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT SUNDAY. * NORTHWESTERLY WINDS WILL INCREASE TO 20 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH...LATE THIS EVENING. THE STRONG WINDS WILL PERSIST THROUGH MUCH OF THE NIGHT...GRADUALLY DECREASING EARLY SUNDAY MORNING. * IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
2 follow-up statements
242 WWUS73 KUNR 100411 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1011 PM MDT SAT JUN 9 2012 ...STRONG WINDS OVERNIGHT ACROSS MUCH OF NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA... .A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS WESTERN SOUTH DAKOTA TONIGHT BEHIND A COLD FRONT. THE STRONGEST WINDS WILL DEVELOP ACROSS THE NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA PLAINS...WHERE WIND GUSTS TO AROUND 50 MPH ARE EXPECTED. WINDS WILL GRADUALLY DECREASE EARLY SUNDAY MORNING. SDZ012-013-026-030-031-072>074-101200- /O.CON.KUNR.WI.Y.0034.000000T0000Z-120610T1200Z/ BUTTE-NORTHERN MEADE CO PLAINS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...BELLE FOURCHE...FAITH...RAPID CITY... FOLSOM...WALL...STURGIS...UNION CENTER...HERMOSA 1011 PM MDT SAT JUN 9 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY. * NORTHWESTERLY WINDS WILL INCREASE TO 20 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH. THE STRONG WINDS WILL PERSIST THROUGH MUCH OF THE NIGHT...GRADUALLY DECREASING EARLY SUNDAY MORNING. * IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
345 WWUS73 KUNR 100723 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 123 AM MDT SUN JUN 10 2012 SDZ012-013-026-030-031-072>074-100830- /O.CAN.KUNR.WI.Y.0034.000000T0000Z-120610T1200Z/ BUTTE-NORTHERN MEADE CO PLAINS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...BELLE FOURCHE...FAITH...RAPID CITY... FOLSOM...WALL...STURGIS...UNION CENTER...HERMOSA 123 AM MDT SUN JUN 10 2012 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND ADVISORY. WINDS WILL REMAIN BELOW ADVISORY CRITERIA FOR THE REST OF TONIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jun 9, 12:11 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 9, 12:11 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1211 PM MDT SAT JUN 9 2012 .AVIATION...18Z TAFS VFR CONDITIONS EXPECTED MOST OF THE AFTN. SHRA/TSTMS EXPECTED TO DEVELOP ACROSS NERN WY AND THE BLKHLS LATE THIS AFTN...WITH ACTIVITY SPREADING ONTO THE PLAINS OF NWRN SD THIS EVENING. MAINLY VFR CONDITIONS EXPECTED...WITH AREAS OF IFR IN HEAVIER ACTIVITY. A SECONDARY COLD FRONT WILL MOVE THROUGH THE REGION LATER THIS EVENING AND OVERNIGHT BRINGING A PERIOD OF STRONG NW WINDS. GUSTS OVER 40KTS POSSIBLE ESPECIALLY ALONG THE ERN SLOPES OF THE BLKHLS INCLUDING THE KRAP TERMINAL. && .PREV DISCUSSION... /ISSUED 1030 AM MDT SAT JUN 9 2012/ DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTH CENTRAL ND...WITH SLOW MOVING OR NEARLY STATIONARY COLD FRONT STRETCHING FROM CENTRAL ND...SOUTH-SOUTHWESTWARD INTO NORTH CENTRAL AND SOUTHWESTERN SD. UPPER LEVEL ANALYSIS SHOWS LOW OVER SOUTHWEST ALBERTA...WITH STRONG JET WRAPPING AROUND THE SYSTEM FROM THE OREGON COAST TO WESTERN WY. SHORTWAVE ON SOUTH SIDE OF LOW APPEARS TO BE MOVING ACROSS NORTHERN UT AND INTO SOUTHWESTERN WY AT THIS TIME. BRISK NORTH- NORTHWEST WINDS HAVE DEVELOPED BEHIND THE FRONT ACROSS PORTIONS OF THE WESTERN SD PLAINS...WITH BREEZY SOUTHERLY WINDS AHEAD OF THE FRONT ACROSS SOUTH CENTRAL SD. SKIES ARE MOSTLY SUNNY ACROSS THE AREA...EXCEPT FOR SOME LOW CLOUDS CLIPPING FAR NORTHWESTERN SD. EARLIER SHOWERS AND STORMS OVER WEST CENTRAL SD HAVE DISSIPATED. TEMPS AT 16Z RANGE FROM THE LOWER 60S OVER NORTHEASTERN WY TO THE LOW TO MID 80S OVER SOUTH CENTRAL SD. THE REST OF THE DAY LOOKS TO BE MOSTLY SUNNY WITH ONLY A SLIGHT CHANCE FOR A LATE AFTERNOON STORM OVER NORTHEASTERN WY AS SHORTWAVE APPROACHES THE AREA. MAIN CHANCES FOR SHOWERS AND STORMS SHOULD HOLD OFF UNTIL THIS EVENING WHEN THE WAVE CROSSES THE REGION. THE BETTER CHANCES FOR PCPN STILL LOOK TO BE ACROSS NORTHEASTERN WY...THE BLACK HILLS...AND NORTHWESTERN SD...AS MAIN ENERGY PASSES FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA. THE BEST THREAT FOR SEVERE STORMS LOOKS TO BE FROM SOUTHWESTERN INTO CENTRAL SD AS BEST INSTABILITY AND SHEAR SET UP ALONG AND AHEAD OF THE COLD FRONT. CAPE VALUES OF UP TO 3000 J/KG ARE PROGGED FOR SOUTH CENTRAL SD THIS EVENING WITH SHEAR INCREASING DUE TO STRENGTHENING LOW LEVEL JET. MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. HAVE UPDATED FORECAST TO REMOVE PCPN MENTION FOR THIS MORNING AND MAKE MINOR ADJUSTMENTS TO CLOUDS AND WIND. ALSO LOWER HIGH TEMPS A FEW DEGREES FOR AREAS BEHIND THE COLD FRONT. HIGHS WILL GENERALLY RANGE FROM THE 70S ACROSS NORTHEASTERN WY AND THE BLACK HILLS TO THE MID 90S ACROSS PORTIONS OF SOUTH CENTRAL SD. PREV DISCUSSION... /ISSUED 606 AM MDT SAT JUN 9 2012/ DISCUSSION...KUDX RADAR SHOWS THE COLD FRONT CROSSING THE WESTERN SOUTH DAKOTA PLAINS AT THIS TIME. ALONG/AHEAD OF THE FRONTAL BOUNDARY...ISOLATED SHOWERS HAVE DEVELOPED ACROSS CENTRAL TO SOUTHWEST SOUTH DAKOTA. HAVE UPDATED THE FORECAST TO ADD MENTION OF SHOWERS/STORMS ACROSS THOSE AREAS THIS MORNING. PREV DISCUSSION... /ISSUED 354 AM MDT SAT JUN 9 2012/ DISCUSSION...WATER VAPOR IMAGERY SHOWS A STRONG UPPER LOW ACROSS THE NORTHERN ROCKIES WITH AN ACTIVE SOUTHWESTERLY FLOW ACROSS THE NORTHERN PLAINS. REGIONAL RADAR SHOWS A STRONG MCS ALONG THE ND/MT BORDER PUSHING NORTHEASTWARD TOWARD THE CANADIAN BORDER. SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS THE CWA WITH A COLD FRONT NOW PUSHING ACROSS NORTHEAST WYOMING...AND A SECONDARY LOW ACROSS THE EASTERN COLORADO PLAINS. TODAY...THE COLD FRONT WILL CONTINUE ITS PUSH ACROSS THE CWA TODAY WITH GUSTY NORTHWEST WINDS BEHIND THE BOUNDARY. MAX TEMPS TODAY WILL BE TRICKY...DEPENDING HEAVILY ON THE BOUNDARY POSITION BY MAX HEATING LATER TODAY. AHEAD OF THE FRONT...RICH THETA E AIRMASS WILL MAKE IT MUGGY AND HOT ESPECIALLY OVER CENTRAL TO SOUTHWEST SOUTH DAKOTA WHERE MAX TEMPS WILL REACH THE LOW TO MID 90S. THIS WILL ALSO BE WHERE THE BEST INSTABILITY WILL BE LOCATED. MODELS SHOW MLCAPE OF UP TO 3000 J/KG BY THIS AFTERNOON...MAINLY LIMITED TO SOUTH CENTRAL SD BASED ON THE FRONTAL POSITION. AS SURFACE LOW PRESSURE STRENGTHENS ACROSS EASTERN WYOMING...WINDS ACROSS WESTERN SOUTH DAKOTA WILL SWITCH TO A MORE EASTERLY COMPONENT...DRAWING IN HIGHER THETA E AIR BACK TOWARD THE BLACK HILLS THROUGH THIS EVENING. THE HILLS AREA INTO SOUTHWEST SOUTH DAKOTA COULD SEE MLCAPE OF 1500 J/KG AS MOISTURE LEVELS RISE. A PARTICULARLY STRONG WAVE...WHICH IS NOW DIGGING DOWN THE BACKSIDE OF THE WESTERN UPPER LOW...WILL SWING AROUND THE BASE LATER TODAY AND PUSH NORTHEAST ACROSS THE CWA TONIGHT. A SECONDARY...AND STRONGER...COLD FRONT WILL ALSO CROSS THE AREA TONIGHT AND HELP PROVIDE FORCING TO GET STORMS GOING THIS EVENING ACROSS THE BLACK HILLS AREA...THEN QUICKLY PUSHING INTO CENTRAL SOUTH DAKOTA BY 06Z. WHEN THE FRONTAL BOUNDARY BEGINS INTERACTING WITH THE HIGHER THETA E AIR OVER CENTRAL SOUTH DAKOTA ALONG WITH BETTER LOW LEVEL SHEAR...THE RESULT WILL BE STRONG TO SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THE STORMS ARE EXPECTED TO EXIT EAST THE CWA BETWEEN 09Z-12Z. THE UPPER LOW WILL BECOME STACKED BY SUNDAY MORNING OVER THE CENTRAL CANADIAN PROVINCES. THE CWA WILL INITIALLY GET DRY SLOTTED...BUT WRAP AROUND PRECIP ASSOCIATED WITH THE DEFORMATION ZONE WILL BRING STEADY BUT LOW END CHANCES OF SHOWERS TO PARTS OF NORTHEAST WYOMING THROUGH NORTHWEST SOUTH DAKOTA. MAX TEMPS WILL BE NOTICEABLY COOLER WITH HIGHS IN THE LOWER 60S TO MID 70S. COOLER AIR IN THE LOW/MID LEVELS WILL RESULT IN STEEP LAPSE RATES MONDAY. WILL KEEP GENERAL 20-30% POPS FOR LOW TOPPED SHOWERS THROUGH THE DAY...ENDING WITH THE DIURNAL COOLING IN THE LATE AFTERNOON. A GRADUAL WARMING TREND WILL BRING MAX TEMPS IN THE UPPER 60S TO UPPER 70S...AND THIS TREND WILL CONTINUE INTO THE LONG TERM. EXTENDED...MAINLY ZONAL FLOW WITH A BUILDING THERMAL RIDGE WILL RESULT IN A DAILY CHANCE FOR TSRA NEXT WEEK ALONG WITH TEMPERATURES WARMING WELL INTO THE 80S. LATE NEXT WEEK...FLOW BECOMES MORE AMPLIFIED WITH SOUTHWEST FLOW OVER THE CWA DUE TO UPPER LEVEL RIDGE TO OUR EAST AND TROUGH TO OUR WEST. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM....WFO UNR AVIATION...JOHNSON
Hazardous weather outlook, Jun 9, 11:35 AM MDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1135 AM MDT SAT JUN 9 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1135 AM MDT (1235 PM CDT) SAT JUN 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL CROSS THE REGION LATE TODAY AND TONIGHT. THIS SYSTEM WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. SOME STORMS MAY BE SEVERE TONIGHT...ESPECIALLY DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE FROM SOUTHWESTERN INTO CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS OF THE AREA MONDAY THROUGH FRIDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR
Nearby
Wind Advisories in South Dakota, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.